Interested in a Discount on Coumadin?
Enter your email address to see if eMedTV's free DiscountRx service has a program that could help you save on your prescription(s).
Enter Your Email Address
Thank you!Thank you for your interest in DiscountRx from eMedTV. An email has been sent to the address you provided. Please follow the link within that email to see what offers may be available.
You don't need to give up your favorite foods just because they are high in vitamin K. For instance, if you love spinach, simply try to eat a consistent amount (perhaps a spinach salad once a day). However, do not go long stretches without any spinach, followed by eating an enormous amount of spinach one day. This will certainly cause problems.
If you decide to change your vitamin K intake (for instance, if you decide you want to stop having your daily spinach salad), simply alert your healthcare provider of this change before it occurs. Your healthcare provider will increase your monitoring (using the INR blood test) for awhile and adjust your Coumadin dosage as necessary.
There are a few other food interactions with Coumadin that do not appear to be related to vitamin K. The prescribing information for the drug warns that people should avoid cranberry juice or other cranberry products, although there is considerable controversy about the significance of this interaction.
Alcohol intake can also affect warfarin in various ways. A consistent, moderate intake (such as one drink per day) is usually okay for most people. However, binge drinking or even "saving up" your daily drinks for the weekend can increase the risk of bleeding, including dangerous internal bleeding. Chronic, significant alcohol use (such as with alcoholism) can have the opposite effect, making Coumadin less effective and increasing the risk of blood clots, while at the same time increasing the risk of gastrointestinal bleeding. Be sure to talk with your healthcare provider about an alcohol intake that is safe and acceptable to you.
Be honest and accurate with your healthcare provider about any dietary changes that have occurred. If your INR is "off," your healthcare provider will try to find out why and will likely ask you about dietary changes. It is essential that you be completely honest, even if feel that your healthcare provider might disapprove, because he or she will determine any dosage adjustments based on the information you provide.